Cancer News
OncoLink Cancer News - HealthDay


Glucagon-Like Peptide-1 Therapy Ups Pancreatitis Risk

Friday, September 23, 2011 (Last Updated: 09/26/2011)

FRIDAY, Sept. 23 (HealthDay News) -- The use of exenatide and sitagliptin for type 2 diabetes is associated with a higher odds ratio of pancreatitis and increased reports of pancreatic cancer, according to a study published in the July issue of Gastroenterology.

Michael Elashoff, Ph.D., from the University of California in Los Angeles, and colleagues examined the U.S. Food and Drug Administration adverse event (AE) reporting system database to identify AEs linked to the dipeptidyl peptidase-4 inhibitor sitagliptin and the glucagon-like peptide-1 agonist exenatide, from 2004 to 2009. The AE data on four other medications were used as controls. Rates of reported pancreatitis, pancreatic or thyroid cancer, and all cancers associated with sitagliptin or exenatide, compared with the controls, were the primary outcome measures.

The investigators identified a significant, six-fold increase in the odds ratio for reported pancreatitis with the use of sitagliptin or exenatide compared to the other medications. The use of sitagliptin or exenatide was also associated with significantly increased reports of pancreatic cancer compared to the control therapies. The occurrence of all other cancers was found to be similar among patients using sitagliptin compared with the other medications.

"These data are consistent with case reports and animal studies indicating an increased risk for pancreatitis with glucagon-like peptide-1 based therapy," the authors write.

Abstract
Full Text
Editorial

Specialties Cosmetic Surgery
Surgery
Hematology & Oncology
OBGYN & Women's Health
Nursing

Copyright © 2011 HealthDay. All rights reserved.


I Wish You Knew

The "C" word - why it's so scary and how can you cope?

View More







OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More